Home and Community Safety & Health

Not a trick: Too much black licorice may cause heart problems, FDA warns

Reprints
shliquorice.jpg
Photo: cristianoalessandro/iStockphoto

Silver Spring, MD – Whether enjoyed as a sweet indulgence or regular snack, black licorice should be consumed in moderation, according to the Food and Drug Administration.

Glycyrrhizin, a sweetening compound found in the candy, can trigger falling potassium levels in the body, FDA experts say. Possible adverse effects include abnormal heart rhythms, high blood pressure, swelling, lethargy and congestive heart failure.

Although the agency is cautioning people of all ages to not eat too much black licorice in one sitting, it stresses that people ages 40 and older who eat at least 2 ounces of black licorice a day for two weeks are at risk of hospitalization with an irregular heartbeat.

Black licorice also may interact with various medications, herbs and dietary supplements. Contact your health care provider with questions. People who experience an irregular heart rhythm or muscle weakness after consuming too much black licorice should seek medical attention.

FDA also posted a short video to its YouTube page.

Post a comment to this article

Safety+Health welcomes comments that promote respectful dialogue. Please stay on topic. Comments that contain personal attacks, profanity or abusive language – or those aggressively promoting products or services – will be removed. We reserve the right to determine which comments violate our comment policy. (Anonymous comments are welcome; merely skip the “name” field in the comment box. An email address is required but will not be included with your comment.)